Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 27, 2018, 8:12 PM EDT for McMinn County, Meigs County, Rhea County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 8:12 PM EDT (00:12 UTC)
- Expired
- Jun 27, 2018, 10:40 PM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties McMinn County, TN, Meigs County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 8:35 PM EDT | FLASH FLOOD | Sse Big Spring, TN | WATER ON US 58 SOUTH AT THE INTERSECTION NEAR LAMONTVILLE RD. ROAD CLOSURES HAVE BEEN IN PLACE FOR A FEW HOURS. MULTIPLE ROUNDS OF THUNDERSTORMS HAVE PROLONGED THESE CLOSURES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1176 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.0
The text
As transmitted.
386
WGUS54 KMRX 280012
FFWMRX
TNC107-121-143-280315-
/O.NEW.KMRX.FF.W.0011.180628T0012Z-180628T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
812 PM EDT WED JUN 27 2018
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Rhea County in east Tennessee...
Meigs County in east Tennessee...
West central McMinn County in east Tennessee...
* Until 1115 PM EDT.
* At 812 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Athens, Dayton, Decatur, Graysville, Evensville, Hillsview, Old
Washington and Big Spring.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area over the next hour or two.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3536 8497 3538 8500 3538 8503 3541 8502
3544 8506 3543 8510 3545 8511 3546 8514
3548 8512 3550 8514 3553 8510 3557 8511
3568 8500 3561 8481 3547 8462 3532 8480
3533 8480 3536 8488 3533 8489 3529 8495
$$
CDG2 follow-up statements
268
WGUS74 KMRX 280113
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
913 PM EDT WED JUN 27 2018
TNC107-121-143-280315-
/O.CON.KMRX.FF.W.0011.000000T0000Z-180628T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-Meigs TN-McMinn TN-
913 PM EDT WED JUN 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
RHEA...MEIGS AND WEST CENTRAL MCMINN COUNTIES...
At 912 PM EDT, Doppler radar indicated heavy rain across the warned
area over the last few hours. Up to three inches of rain have
already fallen. Flash flooding is likely already occurring.
Some locations that will experience flooding include...
Athens, Dayton, Decatur, Graysville, Evensville, Hillsview, Old
Washington and Big Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3536 8497 3538 8500 3538 8503 3541 8502
3544 8506 3543 8510 3545 8511 3546 8514
3548 8512 3550 8514 3553 8510 3557 8511
3568 8500 3561 8481 3547 8462 3532 8480
3533 8480 3536 8488 3533 8489 3529 8495
$$
CDG566
WGUS74 KMRX 280240
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
1040 PM EDT WED JUN 27 2018
TNC107-121-143-280250-
/O.CAN.KMRX.FF.W.0011.000000T0000Z-180628T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-Meigs TN-McMinn TN-
1040 PM EDT WED JUN 27 2018
...THE FLASH FLOOD WARNING FOR RHEA...MEIGS AND WEST CENTRAL MCMINN
COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3536 8497 3538 8500 3538 8503 3541 8502
3544 8506 3543 8510 3545 8511 3546 8514
3548 8512 3550 8514 3553 8510 3557 8511
3568 8500 3561 8481 3547 8462 3532 8480
3533 8480 3536 8488 3533 8489 3529 8495
$$
CDGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 8:05 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 27, 8:05 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Morristown TN 805 PM EDT Wed Jun 27 2018 .AVIATION...Showers and thunderstorms continue to build southeast across the Southern Valley with impact at cha and a little later tonight affecting tys. Relatively strong storms will build across cha limiting visibility and ceiling in moderate rainfall to start the forecast. Some trailing, weaker convection with a second short wave trough could impact both tys and cha around midnight, while a third wave may bring some more showers and thunderstorms to each terminal around sunrise into the later morning hours. Due to the lower probability of convection lasting deeper into the afternoon hours, did not mention and precipitation with vfr flight conditions expected in the last several hours of the forecast. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Jun 27, 3:55 PM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 355 PM EDT Wed Jun 27 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-282000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 355 PM EDT Wed Jun 27 2018 /255 PM CDT Wed Jun 27 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Additional showers and thunderstorms are expected once again across the region. A few of these storms may become strong or severe, producing damaging winds, hail and heavy rainfall with localized flash flooding possible. Best chances this evening and overnight will be south and west of Knoxville. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
In the hours before
Special weather statement, Jun 27, 5:53 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
553 PM EDT WED JUN 27 2018
TNZ067-068-081>086-099-272230-
Sequatchie TN-Rhea TN-Bledsoe TN-Northwest Monroe TN-Roane TN-
Loudon TN-Hamilton TN-Meigs TN-McMinn TN-
553 PM EDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...SOUTHWESTERN LOUDON...
NORTHERN SEQUATCHIE...BLEDSOE...MEIGS...NORTHERN MCMINN...
NORTHWESTERN MONROE...NORTHEASTERN HAMILTON AND SOUTHWESTERN ROANE
COUNTIES UNTIL 630 PM EDT/530 PM CDT/...
At 552 PM EDT/452 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southeast of
McMinnville to near Pikeville to near Fairview. Movement was
southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Athens, Dayton, Sweetwater, Dunlap, Madisonville, Pikeville, Decatur,
Spring City, Graysville, Niota, Philadelphia, Clear Water, Stinging
Fork Falls State Park, Murray Store, Mount Crest, Brayton, Old
Washington, Paint Rock, Peakland and Piney Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3555 8550 3555 8546 3556 8545 3557 8542
3568 8530 3579 8451 3550 8424 3540 8489
3533 8555 3536 8551 3541 8549 3541 8551
3542 8551 3543 8554 3549 8554 3553 8560
TIME...MOT...LOC 2152Z 318DEG 24KT 3561 8568 3565 8515 3575 8456
SRSpecial weather statement, Jun 27, 6:40 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
640 PM EDT WED JUN 27 2018
TNZ081>084-098>100-272345-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Bradley TN-Hamilton TN-
Meigs TN-
640 PM EDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...NORTHERN
BRADLEY...SEQUATCHIE...BLEDSOE...SOUTHWESTERN MEIGS...NORTHEASTERN
MARION AND CENTRAL HAMILTON COUNTIES UNTIL 745 PM EDT/645 PM CDT/...
At 639 PM EDT/539 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Dayton to
Gruetli-Laager. Movement was southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Chattanooga, Cleveland, Dayton, Dunlap, Pikeville, Soddy-Daisy,
Signal Mountain, Walden, Lakesite, Whitwell, Charleston, Fairmount,
Harrison, Red Bank, Graysville, Powells Crossroads, Calhoun,
Cartwright, Flat Top Mountain and North Chickamauga Creek Gorge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3529 8569 3532 8556 3538 8549 3541 8549
3543 8554 3549 8554 3553 8560 3555 8546
3557 8542 3571 8527 3538 8484 3535 8486
3529 8472 3527 8475 3525 8473 3525 8470
3524 8471 3523 8470 3519 8470 3510 8553
TIME...MOT...LOC 2239Z 319DEG 16KT 3547 8510 3536 8564
CDGSpecial weather statement, Jun 27, 7:13 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
713 PM EDT WED JUN 27 2018
TNZ099>101-280000-
West Polk TN-Bradley TN-Hamilton TN-
713 PM EDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...SOUTHWESTERN POLK AND
HAMILTON COUNTIES UNTIL 800 PM EDT...
At 713 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Cleveland to near
Fairmount. Movement was southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Signal Mountain, Walden,
Lakesite, Ridgeside, South Cleveland, Fairmount, Harrison, East
Cleveland, Wildwood Lake, Red Bank, Collegedale, Waterville, North
Chickamauga Creek Gorge, Parksville, Red Clay State Park, Flint
Springs and East Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3498 8530 3514 8539 3529 8527 3533 8497
3529 8495 3529 8493 3534 8488 3505 8455
3499 8459
TIME...MOT...LOC 2313Z 323DEG 18KT 3528 8493 3522 8534
CDGSpecial weather statement, Jun 27, 7:50 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
650 PM CDT WED JUN 27 2018
TNZ081-082-280030-
Sequatchie TN-Bledsoe TN-
650 PM CDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND BLEDSOE COUNTIES
UNTIL 730 PM CDT...
At 650 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Pikeville to 11 miles
northwest of Gruetli-Laager. Movement was south at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Dunlap, Pikeville, Palio, Fall Creek Falls State Park, Brayton, Mount
Crest, Cagle and Old Cumberland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3555 8546 3557 8542 3572 8526 3576 8527
3577 8521 3559 8508 3557 8511 3553 8510
3550 8514 3547 8512 3545 8515 3545 8517
3536 8522 3527 8549 3532 8556 3536 8551
3541 8549 3543 8554 3549 8554 3553 8560
TIME...MOT...LOC 2350Z 351DEG 28KT 3567 8529 3550 8577
CDGSpecial weather statement, Jun 27, 7:52 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
652 PM CDT WED JUN 27 2018
TNZ098-280030-
Marion TN-
652 PM CDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 730 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sewanee, or 13 miles east of Winchester, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Martin Springs, Fiery Gizzard State Park, Haletown
(guild), Griffith Creek, Chimneys State Park, Sequatchie Cave, Foster
Falls State Park and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
3524 8569 3529 8571 3529 8569 3531 8565
3532 8556 3527 8549 3527 8546 3500 8545
3499 8546 3498 8550 3506 8587 3522 8586
3522 8587
TIME...MOT...LOC 2351Z 269DEG 20KT 3517 8588
CDGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:15 PM EDT | Special Weather Statement | MRX | Hamilton | 45 min |
| Jun 27, 8:24 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs | 51 min |
| Jun 28, 3:51 AM EDT | Special Weather Statement | MRX | Blount | 39 min |
| Jun 28, 4:43 AM EDT | Special Weather Statement | MRX | Knox | 47 min |
| Jun 28, 4:55 AM EDT | Special Weather Statement | MRX | Morgan | 50 min |
| Jun 28, 5:02 AM EDT | Areal Flood Advisory | MRX | Morgan | 3 hr |
| Jun 28, 5:30 AM EDT | Special Weather Statement | MRX | Rhea | 45 min |
| Jun 28, 5:39 AM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| Jun 28, 5:43 AM EDT | Special Weather Statement | MRX | Blount, Grainger, Jefferson, Sevier | 47 min |
| Jun 28, 5:46 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Roane, Scott | 44 min |
| Jun 28, 6:15 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 45 min |
| Jun 28, 6:17 AM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 28 min |
| Jun 28, 6:28 AM EDT | Flash Flood Warning | MRX | Morgan | 6 hr |
| Jun 28, 6:33 AM EDT | Special Weather Statement | MRX | Loudon, Roane | 42 min |
| Jun 28, 6:52 AM EDT | Areal Flood Advisory | MRX | Bledsoe, Meigs, Rhea | 3 hr |
| Jun 28, 6:54 AM EDT | Special Weather Statement | MRX | Monroe | 36 min |
| Jun 28, 7:05 AM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 3 hr |
| Jun 28, 7:06 AM EDT | Areal Flood Advisory | MRX | Loudon, Roane | 3 hr |
| Jun 28, 7:10 AM EDT | Special Weather Statement | MRX | Bledsoe | 35 min |
| Jun 28, 7:48 AM EDT | Special Weather Statement | MRX | Bledsoe, Meigs, Rhea | 42 min |
| Jun 28, 8:06 AM EDT | Special Weather Statement | MRX | Loudon, McMinn, Meigs, Monroe, Polk | 54 min |
| Jun 28, 8:41 AM EDT | Flash Flood Warning | MRX | Loudon, Roane | 3 hr |
| Jun 28, 8:51 AM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Monroe, Polk | 54 min |
| Jun 28, 9:02 AM EDT | Special Weather Statement | MRX | McMinn, Meigs, Rhea | 43 min |
| Jun 28, 9:08 AM EDT | Areal Flood Advisory | MRX | McMinn, Monroe, Polk | 3 hr |
| Jun 28, 9:20 AM EDT | Areal Flood Advisory | MRX | Bledsoe, Meigs, Rhea | 3 hr |
| Jun 28, 9:23 AM EDT | Special Weather Statement | MRX | Bledsoe | 67 min |
| Jun 28, 9:33 AM EDT | Flash Flood Warning | MRX | Blount, Sevier | 117 min |
| Jun 28, 9:42 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea | 63 min |
| Jun 28, 9:52 AM EDT | Special Weather Statement | MRX | Polk | 53 min |
| Jun 28, 9:59 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 61 min |
| Jun 28, 10:07 AM EDT | Flash Flood Warning | MRX | Bledsoe, Rhea | 113 min |
| Jun 28, 10:15 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Marion, Sequatchie | 60 min |
| Jun 28, 10:27 AM EDT | Flash Flood Warning | MRX | McMinn, Meigs, Monroe, Polk | 3 hr |
| Jun 28, 10:45 AM EDT | Special Weather Statement | MRX | Bradley | 15 min |
| Jun 28, 10:49 AM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton, Polk, Sequatchie | 3 hr |
| Jun 28, 11:14 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 61 min |
| Jun 28, 11:59 AM EDT | Areal Flood Advisory | MRX | Hamilton, Marion, Sequatchie | 3 hr |
| Jun 28, 12:09 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 36 min |
| Jun 28, 12:57 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 33 min |
| Jun 28, 1:39 PM EDT | Flash Flood Warning | MRX | Marion | 90 min |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.